Medical questions & health advice by licensed doctors
"Why do my cheeks get red and bumpy"
I'm a 46 year old mother of three. About two years ago I woke up with bumps on my cheeks and my cheeks were red as if I had sunburn. It will go away in a couple of days and may not reappear for months. Although corizone seems to help I don't want to continue using this. I don't know what's causing this, nor do I know what to do to keep it from coming back. Please help
The fact that this rash is not persistent, but rather just comes and goes every few months, means that it is unlikely to be a serious medical problem. Eczema, which is a type of skin inflammation often caused by some exposure to a new personal care product but sometimes also just by skin dryness, is the most likely possibility. Thinking about whether or not any of the flares are associated with using a different soap, lotion, or laundry detergent is a good first step.
See a doctor who can help
Find a Dermatologists near you
If your skin feels dry, then regular application of a moisturizer will be helpful, even when the rash is not present, in order to prevent the flares. Using over the counter strength hydrocortisone cream for a few days every couple of months on the face is also fine and will not cause any damage. Rarely, rash on the cheeks can be a sign of a more serious medical condition, such as lupus. Usually, however the rash is more persistent, and there should be other symptoms, such as sores in the mouth and pains or swelling of joints. If you have these or other symptoms, you should definitely schedule a visit with your primary care doctor for a thorough physical examination.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.